logoThe People's Perspective on Medicine

Bad Mix? Diphenhydramine – Benadryl and SSRI Antidepressants

Many people don't worry about mixing OTC meds and prescription drugs. It might be a bad idea to combine Benadryl with SSRI antidepressants.
Bad Mix? Diphenhydramine – Benadryl and SSRI Antidepressants
Confusion unhappy thinking woman with headache on dark background. Closeup portrait

There are two kinds of drugs that are taken by tens of millions of people. One is an antihistamine called diphenhydramine (Benadryl). It is highly sedating, which is why many people don’t like to take it during the day. But it has become incredibly popular as a nighttime sleep aid in OTC pain relievers. Antidepressants called selective serotonin reuptake inhibitors (SSRIs) are also popular. Fluoxetine (Prozac) and sertraline (Zoloft) are well known. This reader wants to know happens when you combine Benadryl SSRI Antidepressants

Mixing Benadryl and SSRI Antidepressants?

Q. Does diphenhydramine affect how SSRIs work? I’ve been taking Benadryl to sleep because I’m under stress. I’m worried that it might be messing up my Zoloft.

A. You pose a fascinating question. Diphenhydramine (Benadryl) is found in many allergy medicines and over-the-counter sleep aids. Virtually all nighttime (PM) pain relievers contain this sedating antihistamine.

Diphenhydramine may occasionally interact with selective serotonin reuptake inhibitor (SSRI) antidepressants such as sertraline (Zoloft). We found one case report that suggests diphenhydramine affects the neurotransmitter serotonin (Cureus, Apr. 2018). This could lead to a complication called serotonin syndrome.

Symptoms of Serotonin Syndrome:

Too much serotonin can result in elevated heart rate and blood pressure, shivering, tremor, sweating, muscle twitches, agitation, elevated temperature, muscle contractions and, in severe cases, delirium or coma.

Examples of Serotonin Syndrome:

Mary has experienced this problem first hand:

“I want to thank you for letting people know about serotonin syndrome! Many of the fibromyalgia members of my support group think I am nuts about talking about serotonin syndrome, but once you start having the side effects of brain zaps, of squeed vision, dizziness, slurred speech, not to mention temperature problems, with hyper sweating, sadly, you’re off to the races with serotonin syndrome.

“Doctors are pretty cavalier when it comes to serotonin syndrome (which I have had twice), and it is no joke. People die from it! In my case, it came from having doctors add drugs (sleep meds, anti-nausea meds, and pain medications, not to mention proton pump inhibitors) without bothering to look at the rest of my med sheet which contained numerous over the counter meds that also cause serotonin increase (like cough medicine, Benadryl, Sudafed, etc). Once you’ve had serotonin syndrome, you have to be very, very careful to not go there again. 

“Both serotonin attacks gave me seizures, 104.6-degree temperatures, nausea, vomiting and core dumping that were serious. I have cerebral palsy on top of fibromyalgia, and the reality is doctors do not know enough either about secondary OTC drugs that can increase serotonin (like cough syrups, etc) so therefore, they don’t even consider it when they are dispensing other serotonin drugs such as sleep meds, etc. AND they NEED to.”

Linda developed serotonin syndrome when her doctor added bupropion to sertraline:

“After switching to a generic version of Zoloft and no longer experiencing relief from symptoms of major depression, my PCP began experimenting by adding various drugs to the Rx for sertraline without positive effect. Within 3 days of adding a generic form of Wellbutrin to the mix, I began experiencing physical and mental problems including visual hallucinations.

“I quit taking the bupropion and called a friend who offered to drive me to the hospital but on the way I experienced a grand mal seizure. I was diagnosed with serotonin syndrome at the hospital and quit taking all antidepressant meds from that time forward. My PCP decided I was *noncompliant* with her prescription recommendations. She is no longer my PCP.

“While I continue to be plagued with the symptoms of major depression, I have not experienced any further symptoms of serotonin syndrome — including the visual hallucinations and seizures which were obviously due to the drugs I was prescribed so carelessly by my physician. And we pay dearly for this kind of *care*…”

Final Words About Mixing Benadryl and SSRI Antidepressants:

We would encourage you to reconsider your use of diphenhydramine for sleep. In addition to the concern about serotonin syndrome, there is evidence that regular use of diphydramine, found in most “PM” pain meds, may impact cognitive function over time. Here is a link to a relevant article

Can PM Sleeping Pills Cause Memory Problems?
Millions of people take PM sleeping pills. These are promoted as nighttime pain relievers. How does the antihistamine diphenhydramine impact the brain?

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 47 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.